Alert archive / California / Flash Flood Warnings in 2008

Flash Flood Warning 16, NWS San Diego, CA

January 27, 2008San Diego County, California

NWS San Diego, CA issued this flash flood warning at Jan 27, 2008, 9:26 PM PST for San Diego County, California. It was in force for 94 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 27, 2008, 9:26 PM PST (05:26 UTC)
Expired
Jan 27, 2008, 11:00 PM PST
In force
94 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

County San Diego County, CA

The radar

The San Diego radar (KNKX), 19 km from the middle of the area, began a volume at 05:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 5.4 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2008-01-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 103 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2008-01-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
103 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
837 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 280527
FFWSGX
CAC073-280700-
/O.NEW.KSGX.FF.W.0016.080128T0526Z-080128T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
926 PM PST SUN JAN 27 2008

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA...
  THIS INCLUDES THE CITIES OF...RAMONA...POWAY...

* UNTIL 1100 PM PST

* AT 918 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THE WILD
  ANIMAL PARK AND SANTA YSABEL.

THE NEIGHBORHOOD LOCATED AT THE OUTLET OF SAN VICENTE CREEK THE SAN
DIEGO RIVER, CEDAR CREEK AND BOULDER CREEK CANYONS ABOVE EL CAPITAN
RESERVOIR AND TEMESCAL AND BLOOMDALE CREEK CANYONS ARE PARTICULARLY
SUSCEPTIBLE TO DAMAGING DEBRIS FLOWS AND FLOODS. HOWEVER,
NEIGHBORHOODS AND BUILDINGS LOCATED ALONG DRAINAGES WITHIN OR BELOW
ANY OF THE BURNED BASINS CAN ALSO BE IMPACTED BY FLOODS AND DEBRIS
FLOWS.

DEBRIS FLOWS ISSUING FROM BURNED BASINS CAN IMPACT HIGHWAY 78 BETWEEN
THE TOWN OF SAN PASQUAL AND RAMONA, JULIAN ROAD (HIGHWAY 78) EAST OF
RAMONA, AS WELL AS ANY OTHER ROADS WITHIN THE BURNED AREA,
PARTICULARLY WHERE THEY CROSS BURNED DRAINAGES.

DEBRIS FLOWS...INCLUDING MUD AND ROCK SLIDES...ARE EXPECTED WITH THIS
STORM. MUD SLIDES AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL
PEOPLE CAUGHT IN THEIR PATH.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3318 11700 3320 11670 3307 11665 3295 11682
      3283 11701 3293 11717
TIME...MOT...LOC 0526Z 180DEG 0KT 3305 11694

$$

ECC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 27, 1:20 PM PST, 8 hours 6 minutes earlier.

Area forecast discussion, Jan 27, 1:20 PM PST, 8 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
120 PM PST SUN JAN 27 2008

.SYNOPSIS...PERIODS OF RAIN....SNOW...AND GUSTY WINDS FROM A
POWERFUL WINTER STORM WILL CONTINUE INTO TONIGHT. THE LOW PRESSURE
AREA OFF THE COAST WILL MOVE INLAND THIS EVENING BRINGING COLDER
AIR...LOWER SNOW LEVELS...AND POSSIBLE THUNDERSTORMS. THE RAIN...
SNOW...AND WIND WILL CONTINUE INTO MONDAY AS MOIST...UNSTABLE
NORTHWEST FLOW CONTINUES. DRIER THROUGH MIDWEEK BUT CONTINUED COOL
WITH A CHANCE OF SOME LIGHT RAIN AND SNOW AT TIMES.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

...SPC CONVECTIVE OUTLOOK INCLUDES THE SOUTHERN CA COAST IN A SLIGHT
RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING...

LATEST VISIBLE SATELLITE IMAGERY AND RADAR LOOP SHOWS CONVECTION HAS
FIRED TO THE NORTH WITH A TRAILING BAND OF CLOUDS FROM ORANGE COUNTY
OFFSHORE. EXPECT FURTHER DESTABILIZATION THIS AFTERNOON DUE TO
DIABATIC HEATING AND APPROACHING VORT LOBE. A FEW LOW TOPPED
SUPERCELLS COULD DEVELOP WITH HAIL AND STRONG WINDS OVER THE COASTAL
WATERS. ISOLATED WATERSPOUTS AND TORNADOES ARE POSSIBLE AS WELL.
LOOKS LIKE THE BEST FORCING AND INSTABILITY WILL BE OVER NORTHERN
AREAS THIS AFTERNOON INCLUDING LA COUNTY...THE INLAND EMPIRE...AND
PORTIONS OF ORANGE COUNTY...THEN SHIFT SOUTH INTO SAN DIEGO COUNTY
THIS EVENING.

MAIN SUBTROPICAL PRECIPITATION BAND HAS EXITED THE CWA SO ANY
FURTHER PRECIPITATION WILL BE MORE SHOWERY IN NATURE EXCEPT SHER
UPSLOPE FLOW IS ENHANCING AMOUNTS. GUSTY WINDS CONTINUE IN SOME
AREAS...ESPECIALLY OVER THE NORTHERN DESERTS AND DESERT SLOPES WITH
GUSTS IN EXCESS OF 50 MPH. THE ATMOSPHERE WILL CONTINUE TO
DESTABILIZE INTO THIS EVENING WITH AN INCREASING CHANCE OF SHOWERS
AND THUNDERSTORMS INTO TONIGHT.

BASED ON OUR LOCAL WIND PROGRAM AND CONTINUED STRONG SURFACE
PRESSURE GRADIENTS DEVELOPING TO THE GREAT BASIN...WIND ADVISORY
STRENGTH WINDS ARE LIKELY TO CONTINUE THROUGH MONDAY IN THE
MOUNTAINS AND DESERTS WHERE THE WIND ADVISORY WILL LIKELY HAVE TO BE
EXTENDED. SOME STRONG LOCAL GUSTS WILL BE POSSIBLE WEST OF THE
MOUNTAINS AS WELL...ESPECIALLY NEAR CONVECTION THIS EVENING.

STRONG AND MOIST UPSLOPE FLOW WILL CONTINUE TO SUPPORT MODERATE
SNOWFALL RATES IN THE MOUNTAINS THROUGH MON. RESORT TEMPS/DEW POINTS
HAVE ALREADY SLID TODAY AND SHOULD CONTINUE TO FALL OVERNIGHT. 850
MB TEMPS FALL BELOW FREEZING BY MON AFTERNOON BUT SNOW LEVELS SHOULD
LOWER IN CONVECTIVE PRECIPITATION EARLIER. THE WINTER STORM WATCH
FOR THE SAN DIEGO MOUNTAINS HAS BEEN UPGRADED TO A WARNING BASED ON
EXPECTED SNOW AMOUNTS MARGINALLY REACHING CRITERIA AND STRONG SW TO
W WINDS WITH GUSTS TO 60 MPH AT TIMES. STRONG WINDS AND SNOW SHOWERS
WILL CONTINUE IN THE SAN BERNARDINO MOUNTAINS THROUGH MON...SO EVEN
THOUGH THE WSW MAY BE ALLOWED TO EXPIRE AT 10 AM...WIND ADVISORIES
WILL LIKELY BE ISSUED AND INCLUDE THE DESERTS.

MODELS WEAKEN THE UPPER CENTER OFF THE COAST AND BRING IT INLAND
TONIGHT. EXPECT OCCASIONAL MODERATE TO HEAVY RAIN AND SNOW TO
ACCOMPANY THIS SYSTEM INTO MONDAY AS YET ANOTHER VORT MAX DROPS INTO
THE UPPER TROUGH. 500 MB HEIGHTS GRADUALLY RECOVER TUE FOR SOME
DRYING...THEN ANOTHER SYSTEM DROPS SOUTH THROUGH THE MAIN UPPER
TROUGH OVER THE WESTERN U.S. ON WED KEEPING TEMPS ON THE COOL SIDE
AND GUSTY WINDS IN THE MOUNTAINS. ANY PRECIPITATION SHOULD BE LIGHT.
ANOTHER SHOT COMES DOWN THE PIPE FOR GUSTY WINDS AND A SLIGHT CHANCE
OF SOME LIGHT PRECIPITATION FRI.

&&

.AVIATION...
272015Z...THE BAND OF SHOWERS THAT WAS OVER THE AREA THIS MORNING
WAS MOVING SLOWLY TO THE EAST AND AWAY FROM THE AREA THIS AFTERNOON.
THIS BAND OF SHOWERS BROUGHT LOW CEILINGS TO MOST AIRPORT THIS
MORNING. THE CEILINGS AT KPSP AND KTRM CONTINUE TO BE SLOW TO
RECOVER THIS AFTERNOON BUT THE CEILINGS SHOULD RISE AS THE CLOUDS
BREAK UP THROUGH THE AFTERNOON. ADDITIONAL BANDS OF SHOWERS AND
ISOLATED THUNDERSTORMS OFF THE COAST ARE EXPECTED TO MOVE ONSHORE
AND INLAND OVER THE AREA THIS AFTERNOON AND THROUGH THE NIGHT.
SHOWERS CAN BE HEAVY AT TIMES AND MAY PRODUCE LOW CEILINGS AND
VISIBILITIES AT TIMES. SHOWER ACTIVITY SHOULD TAPER OFF DURING THE
AFTERNOON ON MONDAY.

STRONG GUSTY SOUTH TO SOUTHWEST WINDS 20 TO 25 KNOTS WILL CONTINUE
OVER THE AREA WHICH MAY IMPACT SOME OF THE COASTAL AIRPORTS SUCH AS
KSAN...KCRQ AND KSNA THROUGH THE AFTERNOON. EXPECT THE WIND TO
DIMINISH TONIGHT.  HORTON

&&

.MARINE...
272015Z...CONTINUED SMALL CRAFT ADVISORY WINDS EXPECTED OVER THE
COASTAL WATERS THROUGH TONIGHT. AN UNSTABLE AIR MASS WILL MOVE OVER
THIS AFTERNOON AND BRING A CHANCE OF THUNDERSTORMS AND FUNNEL CLOUDS
OR WATERSPOUTS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

FLOOD WARNING FOR THE MOJAVE RIVER...SEE LAXFLWSGX.

FLASH FLOOD WATCH ENTIRE CWA THROUGH THIS EVENING. SEE LAXFFASGX.

WIND ADVISORY UNTIL 10 PM PST THIS EVENING. SEE LAXNPWSGX.

WINTER STORM WARNING FOR THE RIVERSIDE COUNTY...SAN BERNARDINO
COUNTY...AND SAN DIEGO COUNTY MOUNTAINS. SEE LAXWSWSGX.

RIVER STATEMENT FOR AREA RIVER STAGES...SEE LAXRVSSGX.

SMALL CRAFT ADVISORY THROUGH LATE TONIGHT...SEE LAXCWFSGX.     .

MARINE WEATHER STATEMENT FOR POSSIBLE THUNDERSTORMS AND WATERSPOUTS.
SEE LAXMWSSGX.

&&

PUBLIC...JAD
AVIATION/MARINE...HORTON

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Jan 27, 8:45 PM PST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
845 PM PST SUN JAN 27 2008

CAZ042-043-048-050-055-056-057-058-060-061-062-281200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
845 PM PST SUN JAN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.

A STRONG PACIFIC LOW PRESSURE SYSTEM WILL BRING SCATTERED SHOWERS
INTO MONDAY WITH HEAVY RAIN...GUSTY WINDS...AND MOUNTAIN SNOW.

.DAY ONE... TONIGHT.

* FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH 9 AM MONDAY.
  HEAVY RAIN COULD CAUSE DEBRIS FLOWS...ESPECIALLY IN THE BURN
  AREAS. SEE LAXFFASGX FOR DETAILS.

* A WINTER STORM WARNING IS IN EFFECT FOR THE SAN BERNARDINO...
  SAN DIEGO AND RIVERSIDE COUNTY MOUNTAINS TONIGHT. SEE LAXWSWSGX.

* VERY STRONG WINDS ACROSS ALL AREAS TONIGHT. SMALL CRAFT ADVISORIES
  AND GALE WARNINGS ARE IN EFFECT. SEE LAXCWFSGX. WIND ADVISORY ON
  LAND SEE LAXNPWSGX.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY.

* FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH 9 AM MONDAY.
  HEAVY RAIN COULD CAUSE DEBRIS FLOWS...ESPECIALLY IN THE BURN
  AREAS. SEE LAXFFASGX FOR DETAILS.

* STRONG AND GUSTY WINDS OVER THE MOUNTAINS AND DESERTS THROUGH MONDAY
  EVENING.

* A WINTER STORM WARNING IS IN EFFECT FOR THE SAN BERNARDINO...SAN
  DIEGO AND RIVERSIDE COUNTY MOUNTAINS MONDAY. SEE LAXWSWSGX.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER SPOTTER ACTIVATION IS REQUESTED FOR TODAY.

MOEDE

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 27, 4:06 PM PSTFlash Flood WarningSGXSan Diego84 min
Jan 27, 8:07 PM PSTFlash Flood WarningSGXSan Diego83 min
Jan 28, 12:11 AM PSTFlash Flood WarningSGXSan Diego94 min
Jan 28, 12:31 AM PSTFlash Flood WarningSGXSan Bernardino119 min
Jan 28, 4:54 AM PSTFlash Flood WarningSGXSan Bernardino2 hr
Jan 28, 9:43 AM PSTSnow AdvisorySGXRiverside, San Bernardino, San Diego4 hr
Jan 28, 9:52 AM PSTWind AdvisorySGXRiverside, San Bernardino, San Diego10 hr
Jan 28, 12:42 PM PSTHigh Wind WarningSGXSan Bernardino7 hr

Nearby

Flash Flood Warnings in California, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.